Alert archive / Wisconsin / Special Weather Statements in 2014

Special Weather Statement, NWS Twin Cities, MN

May 27, 2014Polk County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at May 27, 2014, 4:46 AM CDT for Polk County, Wisconsin. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2014, 4:46 AM CDT (09:46 UTC)
Expired
May 27, 2014, 6:45 AM CDT
In force
119 min
Issued by
NWS Twin Cities, MN

County Polk County, WI

The radar

The Minneapolis radar (KMPX), 100 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2014-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2014-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
420 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

580 
WWUS83 KMPX 270946
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
446 AM CDT TUE MAY 27 2014

MNZ053-063-WIZ014-271145-
CHISAGO-POLK-WASHINGTON-
446 AM CDT TUE MAY 27 2014

...AREAS OF HEAVY RAIN MOVING OVER CHISAGO... POLK AND WASHINGTON 
COUNTIES THROUGH 645 AM CDT...

AT 441 AM CDT...WEATHER SERVICE RADAR WAS TRACKING AN AREA OF 
SHOWERS WITH LOCALLY HEAVY RAINFALL FROM NEAR NEW RICHMOND NORTH TO 
SAINT CROIX FALLS. THE AREA OF PRECIPITATION WAS SLOWLY MOVING 
NORTH... AND WILL CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL FOR THE 
NEXT COUPLE HOURS.

HEAVY DOWNPOURS ARE EXPECTED WITH THESE SHOWERS... LEADING TO 
PONDING OF WATER AND MINOR FLOODING OF POOR DRAINAGE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL AMOUNTS OF 0.5 TO 1.5 INCHES ARE POSSIBLE FROM THESE 
SHOWERS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF 
WATER ON AREA ROADWAYS.

&&

LAT...LON 4533 9227 4522 9227 4521 9242 4520 9293
      4543 9290 4565 9283 4565 9236
TIME...MOT...LOC 0944Z 175DEG 13KT 4526 9264

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 27, 3:12 AM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 27, 3:12 AM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
312 AM CDT TUE MAY 27 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 241 AM CDT TUE MAY 27 2014

LATEST RADAR IMAGERY SHOWS THE MAJORITY OF THE FORECAST AREA
PCPN-FREE... BUT THERE ARE AREAS OF SHOWERS WITH SOME OCCASIONAL
LIGHTNING. THE ACTIVITY IS FOCUSED ALONG THE NORTHERN PERIPHERY OF A
COMPACT MID-UPPER LEVEL SHORTWAVE FEATURE WHICH IS EVIDENT ON WATER
VAPOR IMAGERY AND BEST DEPICTED BY THE 400-300 MB PV FROM THE RAP
AND NAM. PCPN IS FOCUSED ALONG THE NORTHERN EDGE OF THE PV
ANOMALY... COINCIDENT WITH THE GRADIENT OF A COMPACT 300 MB JET IN
THE NEIGHBORHOOD OF 40 KT. THE FEATURE IS ALSO LENDING ITSELF TO
SOME MID-LEVEL DEFORMATION... WHICH IS HELPING THINGS OUT BY
PROVIDING A BIT OF MID-LEVEL FRONTOGENESIS. ALL OF THESE THINGS ARE
WORKING TOGETHER TO PRODUCE A SHIELD OF PATCHY PCPN WITH EMBEDDED
CONVECTION GIVEN THE LINGERING CONVECTIVE INSTABILITY PRESENT OVER
THE AREA... WITH MUCAPE VALUES FROM THE SPC SFCOA RUNNING AROUND
250-500 J/KG. UNLIKE THE PAST FEW NIGHT... THE THALER QG DIAGNOSTICS
ARE EVEN SHOWING A HINT OF LARGE SCALE QG FORCING WITH THIS
FEATURE... AND MANAGE TO WRING OUT SOME QG-FORCED PCPN THROUGH EARLY
THIS MORNING. THE NAM AND RAP BOTH SUGGEST THE MID-UPPER LEVEL
FEATURE IS CURRENTLY NEARING ITS NORTHERN MOST REACH... AND SHOULD
BEGIN TO START SLOWLY SLIDING SOUTHEAST AND WEAKEN AS IT SHEARS OUT
A BIT DURING THE MORNING HOURS. HOWEVER... AS WE PROGRESS THROUGH
THE DAY WE SHOULD SEE SOME FILTERED SUNSHINE AND WARMING ONCE
AGAIN... WHICH WILL HELP BUMP UP INSTABILITY... AND INCREASE THE
CHANCES FOR ADDITIONAL SHRA/TSRA WHEREVER WE HAVE LINGERING FORCING
FROM THIS LARGER SCALE FEATURE OR LOCALIZED WEAK LOW LEVEL FORCING
FROM THE SURFACE TROUGH WHICH REMAINS OVER THE AREA. OVERALL... THE
IMPACT OF EACH OF THOSE THINGS SHOULD BE SHIFTING SOUTHEAST THROUGH
THE DAY... SO WILL START TO SHIFT POPS SOUTHEAST LATE MORNING AND
AFTERNOON THROUGH THE EVENING... WHILE ALLOWING FOR A PERIOD OF
SOMEWHAT HIGHER POPS COINCIDENT WITH MAX HEATING.

HAVE SOME CONCERN WE COULD SEE SOME PCPN SNEAK IN FROM THE NORTHWEST
DURING THE EVENING HOURS DUE TO CONVECTION WHICH IS EXPECTED
UPSTREAM OVER THE DAKOTAS ONCE AGAIN... BUT WILL LEAVE THAT OUT OF
THE MIX FOR NOW WITH INDICATIONS FROM THE CAMS THAT IT SHOULD REMAIN
TO THE WEST/NORTHWEST. THE THALER QG DIAGNOSTICS ALSO INDICATE
INCREASED SUBSIDENCE FROM OUR NORTHWEST INTO CENTRAL FORECAST AREA
DURING THE EVENING... WHICH WOULD HELP MITIGATE THE POTENTIAL OF
ANYTHING UPSTREAM WORKING INTO THE AREA. ONCE AGAIN... SEVERE
WEATHER DOES NOT APPEAR TO BE A CONCERN IN OUR AREA GIVEN A LACK OF
DEEP LAYER AND LOW-LEVEL SHEAR. HOWEVER... LOCALLY HEAVY RAIN COULD
CERTAINLY BE AN ISSUE ONCE AGAIN WITH SLOWLY MOVING STORMS AND
REMAINING MOISTURE... PARTICULARLY OVER THE SOUTHEAST HALF OF THE
AREA THIS AFTERNOON. IN ADDITION... COULD SEE SOME FUNNEL CLOUDS
ONCE AGAIN THIS AFTERNOON SHOULD UPDRAFTS COLLOCATE THEMSELVES WITH
THE LINGERING SURFACE BOUNDARY AS THEY DID YESTERDAY... AND MANAGE
TO STRETCH THE BACKGROUND SURFACE VERTICAL VORTICITY ALONG IT. THE
BEST CHANCE OF THAT OCCURRING WOULD APPEAR TO BE OVER THE SOUTH AND
FAR SOUTHEAST PORTION OF THE AREA... WHERE THE BOUNDARY IS EXPECTED
TO BE LOCATED LATER IN THE DAY WHEN THE MOST POTENT UPDRAFTS WOULD
BE EXPECTED.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 241 AM CDT TUE MAY 27 2014

LONGER TERM TRENDS CONTINUE TO SHOW A GENERAL DRYING TREND FOR THE
FIRST HALF OF THE PERIOD...ALONG WITH THE ABOVE NORMAL TEMPERATURE TREND.

RIDGING ALOFT DEVELOPS OVER THE AREA WEDNESDAY. RESIDUAL
MOISTURE/HIGHER DEWPOINTS ARE DRIVEN WEST AS SURFACE HIGH DROPS
OVER THE GREAT LAKES. THIS WILL PROVIDE SOME MINOR COOLING...MAINLY
TO THE EAST INTO THURSDAY. AFTER THAT...TEMPERATURES SHOULD WARM
THROUGH 80S ACROSS THE AREA AS THE SURFACE FLOW BECOMES MORE
SOUTHEAST/SOUTH WITH TIME. THERE IS SOME THREAT OF ISOLATED
THUNDER INTO WEDNESDAY...MAINLY ACROSS SOUTH CENTRAL MN INTO THE
AFTERNOON...AS DRIER AIR WORKS TO THE EAST. SHOULD SEE SOME
TOWERING CUMULUS DEVELOP ALONG THE CONVERGENCE AREA TO THE
SOUTHWEST.

WITH ACTIVE NORTHERN STREAM THERE IS ALSO SOME THREAT OF REMNANTS
OF DAKOTAS CONVECTION MAKING IT INTO NORTHWEST MINNESOTA LATE
THURSDAY NIGHT...AND AGAIN LATE FRIDAY NIGHT. WILL CONTINUE TO
MENTION A SMALL POP IN THE NORTHWEST CWA THROUGH FRIDAY NIGHT. THE
REMAINDER OF THE CWA SHOULD REMAIN WARM AND DRY.

THE GFS AND ECMWF ARE IN FAIRLY GOOD AGREEMENT ON MOVING THE NEXT
COLD FRONT ACROSS THE AREA OVER THE WEEKEND. WE WILL HAVE DECENT
MOISTURE IN PLACE ONCE AGAIN WITH SOME ADDITIONAL TROPICAL PLUME
MOISTURE ADDED TO THE MIX AS THE FRONT MOVES THROUGH. HEAVY RAIN
WILL BE A THREAT ALONG WITH SOME SEVERE WEATHER POSSIBLE WITH THE
FRONTAL PASSAGE. THE GFS STALLS THE FRONT WELL INTO OUR CWA BY
MONDAY...WITH THE ECMWF DRIVING IT SOUTH TO AT LEAST THE MN/IA
BORDER BY THAT TIME. IN ANY CASE...WE SHOULD REMAIN IN AN ACTIVE
WEATHER PATTERN FOR THE WEEKEND AND INTO EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1107 PM CDT MON MAY 26 2014

THERE IS A SLOW MOVING SYSTEM PASSING THROUGH MN/WI...WHICH MEANS
SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS WILL CONTINUE
THROUGH MOST OF THE NIGHT. THERE WILL AGAIN BE A BETTER CHANCE FOR
THUNDER TOMORROW AFTERNOON. THE RAIN...LOOK FOR WINDS TO BECOME
NEAR CALM AND THE POTENTIAL FOR FOG OR MIST EARLY IN THE MORNING.

KMSP...

NO MAJOR AVIATION WEATHER CONCERNS ARE EXPECTED TONIGHT OR
TOMORROW MORNING. LIGHT SHOWERS ARE POSSIBLE BUT THE THREAT FOR
THUNDER IS VERY MINIMAL.

/OUTLOOK FOR KMSP/

WED...VFR. SE WND LESS THAN 5 KT.
WED NGT THRU FRI. VFR. S-SE WND 5 KT OR LESS BCMG SE 10-15 KT FRI.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...TRH
LONG TERM...DWE
AVIATION...CLF
Hazardous weather outlook, May 27, 4:02 AM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
402 AM CDT TUE MAY 27 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
280915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
402 AM CDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE MOST OF THE
OUTLOOK AREA THROUGH THE DAY...AND ACROSS FAR SOUTHERN MINNESOTA
INTO THIS EVENING. THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAIN AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ACROSS A SMALL PORTION OF WEST CENTRAL
MINNESOTA FRIDAY AND FRIDAY NIGHT. THE THUNDER THREAT WILL MOVE
EAST ACROSS THE REMAINDER OF THE REGION SATURDAY...AND WILL
LINGER INTO MONDAY. THE THREAT OF SEVERE WEATHER IS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 27, 4:42 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
442 AM CDT TUE MAY 27 2014

MNZ049-051-052-058-059-066-271145-
ISANTI-MCLEOD-MEEKER-SHERBURNE-STEARNS-WRIGHT-
442 AM CDT TUE MAY 27 2014

...AREAS OF HEAVY RAIN OVER ISANTI... MCLEOD... MEEKER...
SHERBURNE... STEARNS AND WRIGHT COUNTIES THROUGH 645 AM CDT...

AT 438 AM CDT...WEATHER SERVICE RADAR WAS TRACKING AN AREA OF
SHOWERS WITH LOCALLY HEAVY RAINFALL FROM JUST NORTHEAST OF
HUTCHINSON THROUGH FRENCH LAKE AND CLEARWATER TO PRINCETON AND
CAMBRIDGE. THE AREA OF PRECIPITATION WAS SLOWLY MOVING... AND WILL
CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL FOR THE NEXT COUPLE HOURS.

HEAVY DOWNPOURS ARE EXPECTED WITH THESE SHOWERS... LEADING TO
PONDING OF WATER AND MINOR FLOODING OF POOR DRAINAGE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL AMOUNTS OF 1 TO 2.5 INCHES ARE POSSIBLE FROM THESE SHOWERS.
THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON
AREA ROADWAYS.

&&

LAT...LON 4543 9333 4538 9393 4531 9408 4489 9404
      4486 9433 4527 9452 4543 9444 4552 9434
      4556 9396 4556 9351 4560 9329
TIME...MOT...LOC 0940Z 359DEG 6KT 4520 9424
Special weather statement, May 27, 4:46 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
446 AM CDT TUE MAY 27 2014

MNZ053-063-WIZ014-271145-
CHISAGO-POLK-WASHINGTON-
446 AM CDT TUE MAY 27 2014

...AREAS OF HEAVY RAIN MOVING OVER CHISAGO... POLK AND WASHINGTON
COUNTIES THROUGH 645 AM CDT...

AT 441 AM CDT...WEATHER SERVICE RADAR WAS TRACKING AN AREA OF
SHOWERS WITH LOCALLY HEAVY RAINFALL FROM NEAR NEW RICHMOND NORTH TO
SAINT CROIX FALLS. THE AREA OF PRECIPITATION WAS SLOWLY MOVING
NORTH... AND WILL CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL FOR THE
NEXT COUPLE HOURS.

HEAVY DOWNPOURS ARE EXPECTED WITH THESE SHOWERS... LEADING TO
PONDING OF WATER AND MINOR FLOODING OF POOR DRAINAGE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RAINFALL AMOUNTS OF 0.5 TO 1.5 INCHES ARE POSSIBLE FROM THESE
SHOWERS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF
WATER ON AREA ROADWAYS.

&&

LAT...LON 4533 9227 4522 9227 4521 9242 4520 9293
      4543 9290 4565 9283 4565 9236
TIME...MOT...LOC 0944Z 175DEG 13KT 4526 9264

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:42 AM CDTSpecial Weather StatementMPXSherburne2 hr
May 27, 7:16 AM CDTSpecial Weather StatementMPXChisago, Isanti119 min
May 27, 3:31 PM CDTSpecial Weather StatementMPXDunn89 min

Nearby

Special Weather Statements in Wisconsin, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.